hi gabydamage. I think you're right. A pill does not have the power to MAKE a person gain weight. It's more like what you said next about the metabolic changes that seroquel and it's family may cause in some people. An individual may be predisposed to weight gain when taking seroquel. And perhaps being tired -- a known side effect -- will cause a person to not have the energy they had before taking the drug. You might not have a problem on 50mg. I'm on 400mg and i'm tired. shawn
Actually, it spikes AMPK and other brain chemicals that excite the hunger areas of the brain--in some people--well--most people on antipsychotics.
I'm a very thin person, and I gained 20lbs in four weeks on Zyprexa.
I lost it all now though. I'm not on it anymore. I was on it about 8 weeks.
I too was on Seroquel 300mg a night for sleep. I gained 30 pounds in 3 months. I did get hungry at night and sometimes had a snack but I hired a personal trainer and have been working 4 days a week for a straight hour of cardio style weight lifting (my heart rate maintains at 165 the whole hour) plus I have to do an hour of cardio everyday on top of the training. I have done this for 6 weeks now and have lost 2 pounds. I have lost quite a few inches but no real weight. I went off the Seroquel 2 weeks ago and continue my intense work out schedule, to date I have still not lost any weight. My calories are restricted to 1000 per day which I strictly maintain.
So I ask WHY after all this work and dumping the Seoquel am I not loosing weight? I am even of Aderall 60mg. in the day which totally kills the appetite. I have to make myself eat 1000 calories a day.
This drug screwed up my metabolism plain and simple. I work harder than anyone I know at fitness to loose the weight the Seroquel made me gain yet I can't drop another pound. I have 28 pounds to go, when is it going to happen?
I am running 5 miles a day and doing the 4 days of intense training even my trainer is frustrated.
Please if anyone has any suggestions let me know. I am doing all I can possibly do. I also realize patience is key so I continue my diet and excersise routine but at somepoint it has to give??
Every currently available atypical antipsychotic has the potential to cause weight gain. Abilify has the least of that potential. Zyprexa the most. The future generation of antipsychotics, the glutamate antagonists one of which I am in official study for (read my journal entries) will not do this (or google "Dr. Javitt, glycine" for the official Phase II FDA controlled study). In the meantime until these are approved, its a matter of maintaining a sensible diet and if the metabolic changes cause excessive weight gain seeing a nutritionist. That's regarding anti-psychotics. As for mood stabilizers it can happen with Lithium and Depakoate but its less of a potential with Lamictal and Topomax actually can cause weight loss.
I tend to believe that one does not understand a drug if one does not take it.
The effect of atypicals and indeed pretty much all anti psychotics and mood stabilisers (with a few exceptions) and most of the anti depressant drugs on the appetite is well documented and understood - someone here has already explained the affect on the brain in broad terms and the mechanism is rather complex but it does increase appetite and people eat more and no you do not have any control over it.
These drugs do mess with the metabolism and Seroquel is one of the worst apparently with drugs like Remeron being very bad as well - the tricyclic anti depressants are very good at weight gain.
These drugs mess up the metabolism and increase hunger, its really got nothing to do with self responsobility and i think you are also forgetting that the people taking these drugs have a mental illness and may already have impaired self control issues to boot.
Also can we please avoid judgemental statements in posts. They do not help ok.
I've been on Seroquel since July, I haven't notice weight gain, but if you are concerned about it, I would get your thyroid and other hormones checked. A low thyroid sure doesn't help you in the weight department, neither does a low metabolism. I used to work my buns off 5-6 days a week, and it was hard for me to lose weight. So I personally think there are many reasons. I wouldn't blame it just on the drug. It's so helpful to many without feeling completley drugged out.
A fair few of the medications used to treat bipolar and depression come with a list of side effects, one being, "weight gain". There is one medication (possibly Zyprexa, I'm not 100% sure) where weight gain is such a significant issue that they also now offer healthy eating advice!
Also, the weight gain is also down to water weight in a lot of cases. One example is my own situation - when I went on Depakote I gained over 14lbs, I wasn't eating any differently to how I had before, I wasn't craving sweet food. When I lowered the dose of depakote the weight came off - again there was no difference in my intake of food or types of food.
I am confident that a lot of people will say the same thing. So, I definitely wasn't responsible for my weight gain and think I had every right to blame it on the tablets!
i was on this serquil for 2 yrs at 100mgs at night..i went on a diet or just watched what i ate..and i maintained my own weighty even on a 35% reduction of intake of food..so i got it in my mind that i wont gain weight on this mood stabilizer..i lost 10 Pound's in a month..then another 5 pounds in 2 monthes..then i had to stop the drug due to high heart rate off of it...mow listen..when i stopped the drug the i started gaining a littler by little back..but then i stopped the cycle...but then my sugar went up and down..these meds are very unpredictable..and each person has there own chemistry..not one person is alike in know way!!!! GO FIGURE......JAMES
I was taking 50mg at bedtime and occasionally another 25 mg during the day for anxiety. I was given this medication to try to boost the effect of my antidepressants. I had seen the effects of Zyprexa (olazapine) on other people. They had gained huge amounts of weight in a very short period of time. I specifically asked my doctor if Seroquel would cause weight gain and he said no. I was always thin. Never had problems with my weight. I started at 125 lbs, 5’7”. After about a week or so I felt my jeans getting a little tight around my waist. I told my doctor. But I was feeling better with my depression. After 1 month I couldn’t get my jeans on and that’s when I got on a scale and found I had gained 15 lbs. I thought that maybe I was eating more since I was feeling better so I began to watch everything I put into my mouth. After 2 more weeks I had gained another 7 lbs. I then stopped the Seroquel. Trust me when I tell you I have tried everything to lose that weight but instead I have kept gaining weight. I have a closet full of designer clothes worth thousands of dollars that I cannot wear. I eventually had to buy much larger clothes. I felt totally helpless. Then I started researching this. Very little was written about the weight gain associated with these 2nd generation antipsychotics and weight gain and NOTHING has been written about what to do about it. I recently read an article stating that Seroquel can cause up to a 67% weight gain and Zyprexa up 87% weight gain. Several psychiatrists have told me they have seen a 80lb and a 100lb weight gain. One article talked about changing the internal structure of the cell. I read another that pointed out the rapidly of the weight gain, hypercholesterolemia and development of diabetes. I still have not found a solution for me. I have an internal medicine doctor who believes I must be sitting at home eating candy and cakes all day to have gained all this weight. But he has known me for 20 yrs. I ask him if he believes that I suddenly changed my eating patterns just in the last 1 1/2 years. That I could go from being slim to being fat overnight. I feel that Seroquel has ruined my life. I’m embarrassed to go meet my old friends and even my family. My entire style of dressing has changed and I used to love high couture fashion. I want to stay isolated so no one will see that I’ve become so fat. If there was a drug to treat rheumatoid arthritis or hypertension that caused people to gain 50-100lbs it wouldn’t even be on the market. I feel that the world, even psychiatrists really don’t think of us as real people that have a real life and deserve respect.